Medication Advice

Panther1980
Panther1980 Member Posts: 3
edited 4. Sep 2014, 18:06 in Living with Arthritis archive
Good evening all,

This is my first post so go easy, I am looking for some advice about long term issues taking the medication I am if people have any experience, I have bad arthritis in my knee is addition to most of the knee cap missing and as such have been on Oxycodine, oxynorm and amitriplyne for the last few years, in the last few weeks have had some health issues the biggest one dental where I have found out teeth have problems, fillings needing replacing etc. does anyone know if this medication can contribute to problems like this.

Many thanks and hope to be a regular poster,


Simon

Comments

  • hileena111
    hileena111 Member Posts: 7,099
    edited 30. Nov -1, 00:00
    Hi Simon
    Sorry I don't know the answer to that
    Why don't you ring the helpline.....its on the front page of the website....if they don't know hopefully they will be able to point you in the right direction.
    The aren't open at the weekends so they'll be back tomorrow.
    The free phone number {if I remember correctly} is 0808 800 4050
    Love
    Hileena
  • trepolpen
    trepolpen Member Posts: 504
    edited 30. Nov -1, 00:00
    hi Simon

    welcome to the forum

    most rheumatology departments have helplines where you can talk to your rheumy nurse , or try your own GP . on here we are not doctors and cant give you advice on medication
  • Panther1980
    Panther1980 Member Posts: 3
    edited 30. Nov -1, 00:00
    The problem i am coming up against is there is nothing in relation to the long term side affects apart from addication that i can find and unfortunatley my doctors are not that helpful and orthopedics are not interested as the way to correct alot of the problems would be a knee replacement but i am classsed as to young.
  • stickywicket
    stickywicket Member Posts: 27,104
    edited 30. Nov -1, 00:00
    Hello. It's lovely to meet you but I'm sorry you had to find us.

    It sounds as if you're on some strong medication but, I don't think I've ever heard of any of them affecting the teeth. If you eat sweets, chocolate and sugary things they certainly do and many of us on here have only discovered how badly we brushed our teeth with a regular brush when we got electric toothbrushes and found how much better they did the job. Have you had regular dental check-ups? My dentist picks up problems very early on and the hygienist gives them a good going over every six months.

    I have two TKRs. My OA came as a result of many years of RA. They certainly make a difference in terms of less pain but I've never done strong pain relief as I've always felt it seemed necessary to take more and more to get the same result ie not very much relief :wink:

    Have you had a look at what Arthritis Care says about Self-Management? There's a lot in here: http://www.arthritiscare.org.uk/PublicationsandResources/Selfmanagement
  • AmandaJones
    AmandaJones Bots Posts: 36
    edited 30. Nov -1, 00:00
    Hi Simon,
    Don’t know about specific drugs you are mentioned, but I came to know about very interesting fact, while reading these out. You are very right to say, addiction is definitely a problem with long term use of these prescription drugs, but very rarely does the general public hear about the dental dangers associated with prescription drug abuse. The truth is prescription drugs pose a number of threats to the user's dental health.

    Almost all prescription drugs are accompanied with warnings from physicians and pill bottles indicating that the drugs may cause dry mouth. If you do not stay dehydrated and consume adequate quantities of water while taking these pills, you risks build-up of dental bacteria and plaque. Your saliva has natural enzymes, which help clean your teeth, when you have a medication that causes your mouth to be very dry, and then you lose that natural body defense, meaning decaying substances just sit on the surface of your teeth rotting them! :roll:
    When individuals are addicted to these painkillers, their main focus becomes pain relief. In light of the shift in priorities, oral hygiene takes a backseat to the drugs :oops: .

    Another issue is most of these drugs leach out minerals (eg. Calcium) from your body, including teeth, that is certainly not good for dental health. :?

    Not sure on this, but found it interesting and thought to share in benefit of other forum members.

    Amanda.
  • As5567
    As5567 Member Posts: 665
    edited 30. Nov -1, 00:00
    I have no idea if there is any medical proof out there, but I know that when I started on Infiximab the health of my teeth rapidly declined almost overnight, even my dentist was confused seeing 3 teeth that needed fillings when I have always had exellent teeth in the passed. Nothing changed in terms of Oral hygine I still floss and brush daily but the health of my teeth just declined for no apparent reason, the only change at that time was starting a new medication.
  • 19smp59
    19smp59 Member Posts: 105
    edited 30. Nov -1, 00:00
    I just wanted to add that there is a difference between 'addiction' and 'dependence' on prescription drugs. I've taken Tramadol for a long time now and I know that I am physically dependent on it, but that is very different from being addicted, which is a compulsion to use certain drugs.

    My dentist prescribed a mouthwash to help protect my teeth as I do suffer with a dry mouth, so it may be helpful to have a word with your dentist.

Who's Online

10
Keef
Keef
+9 Guests